Hail, Lea
- When
- June 21, 5:01 PM MST to 5:06 PM MST
- Where
- Lea County, Eunice
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.430, -103.150
An upper level ridge had become flattened over the region as a result of an upper level disturbance that was over the Texas panhandle. A surface trough, which provided lift, was across Southeast New Mexico and far West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level ridge had become flattened over the region as a result of an upper level disturbance that was over the Texas panhandle. A surface trough, which provided lift, was across Southeast New Mexico and far West Texas. There was plentiful low-level moisture and instability across the area. These ingredients allowed severe thunderstorms to develop across the Davis Mountains, Big Bend area, Upper Trans Pecos, and Southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 3:59 PM MST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 PM CDT FRI JUN 21 2013 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. SCANT AREAL COVERAGE OF STORMS EXPECTED PRECLUDE MENTION AT THIS TIME IN THE TAFS...WILL CONTINUE TO MONITOR. SOUTHEAST WINDS OF 15 TO 25 MPH AND GUSTY WILL DIMINISH TO 10 TO 20 MPH AFTER MIDNIGHT. SOUTHEAST WINDS OF 15 TO 25 MPH AND GUSTY IS EXPECTED AGAIN SHORTLY AFTER SUNRISE SATURDAY. && .PREV DISCUSSION... /ISSUED 138 PM CDT FRI JUN 21 2013/ DISCUSSION... AN UPPER RIDGE REMAINS OVER THE REGION TODAY, BUT IT IS NOT QUITE AS STRONG DUE TO A SHORTWAVE TROUGH TRANSLATING NORTHEASTWARD THROUGH THE TEXAS PANHANDLE THIS AFTERNOON WHICH HAS FLATTENED IT SOMEWHAT. WATER VAPOR IMAGERY INDICATES DRIER MID LEVEL AIR MOVING EASTWARD INTO THE REGION BEHIND THE EXITING SHORTWAVE TROUGH, WHICH IS AIDING THE STEEPENING OF MID LEVEL LAPSE RATES AREAWIDE. AT THE SURFACE, A SURFACE LOW PERSISTS OVER EASTERN COLORADO WITH A SURFACE TROUGH EXTENDING SOUTHWARD TO THE EAST OF THE HIGHER TERRAIN. LOW LEVEL MOISTURE REMAINS PLENTIFUL OVER THE REGION ON PERSISTENT GUSTY, SOUTHEASTERLY WINDS. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THROUGH LATE THIS AFTERNOON, THEN PROPAGATE EASTWARD THIS EVENING. SINCE INSTABILITY OVER WESTERN REACHES OF THE CWA WILL BE 1500 TO 2000 J/KG THIS AFTERNOON AND EVENING, 0 TO 6 KM BULK SHEAR 30 TO 40 KT, AND MID LEVEL LAPSE RATES 8 TO 9 C/KM, SOME OF THE STORMS THAT DEVELOP WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. WILL MENTION THE POSSIBILITY OF SEVERE STORMS IN THE HWO AND ZONE FORECAST. SOME OF THE STORMS COULD ALSO PRODUCE HEAVY RAINFALL, BUT CONSIDERING THE STORMS WILL BE MOVING AT A MORE RAPID CLIP AND PWATS ARE DOWN A LITTLE, WILL JUST MENTION BRIEF HEAVY RAINFALL IN THE HWO. HOW FAR EAST THE STORMS PROPAGATE TONIGHT IS A BIT OF A QUANDARY SINCE A PRETTY STOUT CAP IS NOTED ON FORECAST SOUNDINGS OVER THE PERMIAN BASIN, JUST LIKE YESTERDAY. BUT THE FLOW ALOFT IS A LITTLE STRONGER TODAY AND SINCE SOME STORMS, OR A CLUSTER OF STORMS, SENDS AN OUTFLOW BOUNDARY EASTWARD, THINK THUNDERSTORMS WILL BE MORE APT TO DEVELOP IN THE AWAITING UNSTABLE AIRMASS OVER THE TRANS PECOS AND AT LEAST THE NORTHERN PERMIAN BASIN. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FURTHER EASTWARD TONIGHT FOR SUCH A POSSIBILITY. THE UPPER RIDGE WILL REMAIN IN A FLATTENED STATE SATURDAY THROUGH MONDAY SO HAVE CONTINUED TO INCLUDE THUNDERSTORMS EACH OF THOSE DAYS, WHICH WILL PROPAGATE EASTWARD IN THE EVENING. HOW FAR EAST THEY MOVE EACH EVENING CONTINUES TO BE A DILEMMA, BUT WILL BE BETTER RESOLVED ON LATER SHIFTS. THAT IS, HAVE BROUGHT CONVECTION TO THE TEXAS/NEW MEXICO STATELINE FOR NOW. ON TUESDAY THROUGH MID NEXT WEEK, THE UPPER RIDGE WILL RETROGRADE WESTWARD AND SET UP SHOP OVER THE FOUR CORNERS REGION INTO NEXT WEEKEND. THIS WILL PUT THE AREA UNDER NORTHEASTERLY FLOW ALOFT, A STIFLING CAP AND STIFLING HEAT. THERE IS VERY LITTLE CHANCE OF PRECIPITATION BEYOND TUESDAY, AND TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORMAL. IT DOES NOT APPEAR TEMPERATURES WILL WARM TO RECORD LEVELS, BUT IT WILL STILL BE PLENTY HOT. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 71 96 71 97 / 20 10 10 10 BIG SPRING TX 76 98 74 99 / 20 0 0 0 CARLSBAD NM 69 102 68 102 / 30 20 20 30 DRYDEN TX 77 98 76 96 / 10 0 10 0 FORT STOCKTON TX 75 96 73 96 / 10 10 10 10 GUADALUPE PASS TX 69 97 68 97 / 30 20 10 20 HOBBS NM 67 94 67 95 / 40 10 20 30 MARFA TX 63 89 61 90 / 20 30 10 30 MIDLAND INTL AIRPORT TX 72 96 72 97 / 20 0 10 10 ODESSA TX 75 96 73 97 / 20 0 10 10 WINK TX 73 100 72 101 / 20 10 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CDT FRI JUN 21 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 125 PM CDT FRI JUN 21 2013 /1225 PM MDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE FRIDAY AFTERNOON AND EVENING OVER SOUTHEASTERN NEW MEXICO...AND THE NORTHWESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...AND THE DAVIS MOUNTAINS OF WEST TEXAS. THE STRONGEST STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN ARE ALSO LIKELY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING. THE BEST CHANCES FOR THUNDERSTORMS WILL EXTEND FROM SOUTHEASTERN NEW MEXICO SOUTH TO THE DAVIS MOUNTAINS OF WEST TEXAS. GUSTY WINDS... SMALL HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL ARE ALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY AFTERNOON AFTER 3 PM CDT/2 PM MDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 502 PM CDT FRI JUN 21 2013 TXZ058-075-212230- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 502 PM CDT FRI JUN 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 530 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER EXTREME WEST CENTRAL PECOS COUNTY 25 MILES NORTHEAST OF BALMORHEA NEAR INTERSTATE 10 AT 501 PM CDT...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3124 10324 3098 10303 3084 10344 3100 10355 TIME...MOT...LOC 2201Z 252DEG 8KT 3096 10337
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT FRI JUN 21 2013
TXZ074-212330-
DAVIS/APACHE MOUNTAINS AREA-
533 PM CDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 630 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 14 MILES EAST OF FORT DAVIS AT 534
PM CDT...MOVING SOUTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3071 10355 3056 10330 3042 10355 3061 10399
3087 10387
TIME...MOT...LOC 2234Z 295DEG 14KT 3061 10365SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 545 PM CDT FRI JUN 21 2013 NMZ029-212330- NORTHERN LEA COUNTY- 445 PM MDT FRI JUN 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN LEA COUNTY UNTIL 530 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF CROSSROADS AT 444 PM MDT...MOVING EAST AT 25 MPH. THIS STORM WILL CROSS SH 206. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3343 10307 3338 10353 3357 10350 3357 10309 TIME...MOT...LOC 2244Z 265DEG 22KT 3355 10336
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT FRI JUN 21 2013
TXZ067-075-212345-
PECOS-WARD-
617 PM CDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 645 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF COYANOSA AT
617 PM CDT...MOVING EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3143 10280 3131 10278 3128 10276 3114 10273
3110 10288 3120 10313 3133 10303 3141 10298
TIME...MOT...LOC 2317Z 272DEG 11KT 3129 10298SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT FRI JUN 21 2013
TXZ074-080-220015-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
650 PM CDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN PRESIDIO AND SOUTH CENTRAL JEFF
DAVIS COUNTIES UNTIL 715 PM CDT...
THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED ALONG STATE
HIGHWAY 17...7 MILES SOUTHWEST OF FORT DAVIS AND ALONG STATE HIGHWAY
118...10 MILES SOUTHEAST OF FORT DAVIS AT 647 PM CDT...MOVING
SOUTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3063 10373 3053 10366 3048 10372 3046 10378
3040 10381 3031 10382 3032 10391 3033 10405
3039 10416 3064 10396
TIME...MOT...LOC 2347Z 297DEG 10KT 3051 10391SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT FRI JUN 21 2013
TXZ060-067-220030-
WARD-WINKLER-
655 PM CDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL WARD AND SOUTH CENTRAL WINKLER
COUNTIES UNTIL 730 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHWEST OF WINK ALONG STATE HIGHWAY 115 AT 655 PM CDT...MOVING
NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3184 10299 3172 10301 3162 10298 3158 10301
3159 10330 3183 10328
TIME...MOT...LOC 2355Z 286DEG 9KT 3164 10321The Midland/Odessa radar (KMAF), 105 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Lea County and produced a 60 mph wind gust at the Western Bar and Grill in Gladiola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460271, 460273, 460272.